Three overdose on heroin in Gloversville

GLOVERSVILLE – City police said officers are investigating heroin overdoses that hospitalized three people Thursday.

Police said two men and a woman were taken to the Emergency Room at Nathan Littauer Hospital after they used heroin.

Police said the heroin may have been cut – or mixed – with a powerful opiate, Fentanyl.

Detective Sgt. Mike Jory said the three were found Thursday in separate locations around the city.

A news release said the woman was located on Jay Street after being left in a vehicle by a friend. One man was found in a residence on Prospect Avenue; the other man was located in a car wash on South Main Street and Woodside Avenue, police said.

All three individuals have been released from the hospital, police said.

Police said officers found green, waxy packets that had contained heroin on the individuals.

According to the U.S. Drug Enforcement Agency, Fentanyl is a potent synthetic opioid. The drug was introduced into medical practice as an intravenous anesthetic under the trade name of Sublimaze in the 1960s, but has served as a direct substitute for heroin in many cases, according to the DEA.

Fentanyl is a very dangerous substitute for heroin because it is much more potent and results in frequent overdoses that can lead to respiratory depression and death, the DEA said.

In the release, city police said Fentanyl is 100 times stronger than morphine.

Much of the heroin that makes it to the local area has been heavily cut, Jory said.

“[Fentanyl] adds a whole new level of potency,” Jory said.

Police were notified about the overdoses due to how many came in over the course of one day, Jory said. Overdoses are not something city police are regularly called to, he said.

“These obviously rose to the level of suspicion,” Jory said

Jory said police are still investigating the source of the heroin, but said it was difficult because dealers sometimes are known by different nicknames or identities.

“Dealers don’t have business cards,” Jory said.